Skip to main content Accessibility help
×
Home
Hostname: page-component-59b7f5684b-j4fss Total loading time: 0.781 Render date: 2022-10-03T21:07:03.358Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "useRatesEcommerce": false, "displayNetworkTab": true, "displayNetworkMapGraph": true, "useSa": true } hasContentIssue true

Dynamical incoherence for a large class of partially hyperbolic diffeomorphisms

Published online by Cambridge University Press:  03 November 2020

THOMAS BARTHELMÉ
Affiliation:
Queen’s University, Kingston, ON, Canada (e-mail: thomas.barthelme@queensu.ca)
SERGIO R. FENLEY
Affiliation:
Florida State University, Tallahassee, FL32306, USA (e-mail: fenley@math.fsu.edu)
STEVEN FRANKEL
Affiliation:
Washington University in St Louis, St Louis, MO, USA (e-mail: steven.frankel@wustl.edu)
RAFAEL POTRIE*
Affiliation:
Centro de Matemática, Universidad de la República, Montevideo, Uruguay

Abstract

We show that if a partially hyperbolic diffeomorphism of a Seifert manifold induces a map in the base which has a pseudo-Anosov component then it cannot be dynamically coherent. This extends [C. Bonatti, A. Gogolev, A. Hammerlindl and R. Potrie. Anomalous partially hyperbolic diffeomorphisms III: Abundance and incoherence. Geom. Topol., to appear] to the whole isotopy class. We relate the techniques to the study of certain partially hyperbolic diffeomorphisms in hyperbolic 3-manifolds performed in [T. Barthelmé, S. Fenley, S. Frankel and R. Potrie. Partially hyperbolic diffeomorphisms homotopic to the identity in dimension 3, part I: The dynamically coherent case. Preprint, 2019, arXiv:1908.06227; Partially hyperbolic diffeomorphisms homotopic to the identity in dimension 3, part II: Branching foliations. Preprint, 2020, arXiv: 2008.04871]. The appendix reviews some consequences of the Nielsen–Thurston classification of surface homeomorphisms for the dynamics of lifts of such maps to the universal cover.

Type
Original Article
Copyright
© The Author(s), 2020. Published by Cambridge University Press

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

Barthelmé, T., Fenley, S., Frankel, S. and Potrie, R.. Research announcement: partially hyperbolic diffeomorphisms homotopic to the identity on 3-manifolds. 2018 MATRIX Annals. Ed. Wood, D.R., de Gier, J., Praeger, C.E. and Tao, T.. Springer, Cham, 2020.Google Scholar
Barthelmé, T., Fenley, S., Frankel, S. and Potrie, R.. Partially hyperbolic diffeomorphisms homotopic to the identity in dimension 3, part I: The dynamically coherent case. Preprint, 2019, arXiv:1908.06227.CrossRefGoogle Scholar
Barthelmé, T., Fenley, S., Frankel, S. and Potrie, R.. Partially hyperbolic diffeomorphisms homotopic to the identity in dimension 3, part II: Branching foliations. Preprint, 2020, arXiv:2008.04871.CrossRefGoogle Scholar
Bonatti, C., Gogolev, A. and Potrie, R.. Anomalous partially hyperbolic diffeomorphisms II: Stably ergodic examples. Invent. Math. 206(3) (2016), 801836.CrossRefGoogle Scholar
Bonatti, C., Gogolev, A., Hammerlindl, A. and Potrie, R.. Anomalous partially hyperbolic diffeomorphisms III: Abundance and incoherence. Geom. Topol., to appear.Google Scholar
Bonatti, C. and Wilkinson, A.. Transitive partially hyperbolic diffeomorphisms on $3$ -manifolds. Topology 44(3) (2005), 475508.CrossRefGoogle Scholar
Burago, D. and Ivanov, S.. Partially hyperbolic diffeomorphisms of 3-manifolds with abelian fundamental groups. J. Mod. Dyn. 2(4) (2008), 541580.CrossRefGoogle Scholar
Burns, K. and Wilkinson, A.. Dynamical coherence and center bunching. Discrete Contin. Dyn. Syst. 22(1–2) (2008), 89100.Google Scholar
Calegari, D.. The geometry of $\mathsf{R}$ -covered foliations. Geom. Topol. 4(2000), 457515.CrossRefGoogle Scholar
Calegari, D.. Foliations and the Geometry of 3-Manifolds (Oxford Mathematical Monographs). Oxford University Press, Oxford, 2007.Google Scholar
Casson, A. and Bleiler, S.. Automorphisms of Surfaces After Nielsen and Thurston (London Mathematical Society Student Texts, 9). Cambridge University Press, Cambridge, 1988.CrossRefGoogle Scholar
Fathi, A.. Homotopical stability of pseudo-Anosov diffeomorphisms. Ergod. Th. & Dynam. Sys. 10(2) (1990) 287294.CrossRefGoogle Scholar
Fathi, A., Laudenbach, F. and Poénaru, V.. Travaux de Thurston sur les surfaces (Astérisque, 66–67). Société Mathématique de France, Paris, 1979.Google Scholar
Fenley, S.. Foliations, topology and geometry of 3-manifolds: $\mathbb{R}$ -covered foliations and transverse pseudo-Anosov flows. Comment. Math. Helv. 77(3) (2002), 415490.CrossRefGoogle Scholar
Gilman, J.. On the Nielsen type and the classification for the mapping class group. Adv. in Math. 40(1) (1981), 68–96.CrossRefGoogle Scholar
Hammerlindl, A. and Potrie, R.. Partial hyperbolicity and classification: a survey. Ergod. Th. & Dynam. Sys. 38(2) (2018), 401443.CrossRefGoogle Scholar
Hammerlindl, A., Potrie, R. and Shannon, M.. Seifert manifolds admitting partially hyperbolic diffeomorphisms. J. Mod. Dyn. 12(2018), 193222.CrossRefGoogle Scholar
Handel, M. and Thurston, W.. New proofs of some results of Nielsen. Adv. Math. 56(2) (1985), 173191.CrossRefGoogle Scholar
Hempel, J.. $\textit{3}$ -Manifolds (Annals of Mathematical Studies, 86) Princeton University Press, Princeton, NJ, 1976.Google Scholar
Hertz, F. R., Hertz, J. R. and Ures, R.. A non-dynamically coherent example on ${T}^3$ . Ann. Inst. H. Poincaré Anal. Non Linéaire 33(4) (2016), 10231032.10.1016/j.anihpc.2015.03.003CrossRefGoogle Scholar
Hirsch, M., Pugh, C. and Shub, M.. Invariant Manifolds (Lecture Notes in Mathematics, 583). Springer, Berlin, 1977.CrossRefGoogle Scholar
Miller, R.. Geodesic laminations from Nielsen’s viewpoint. Adv. Math. 45(2) (1982), 189212.CrossRefGoogle Scholar
Potrie, R.. Robust dynamics, invariant geometric structures and topological classification. Proceedings of the International Congress of Mathematicians. Vol. 2. World Scientific, Singapore, 2018, pp. 20572080.Google Scholar
Thurston, W.. On the geometry and dynamics of diffeomorphisms of surfaces. Bull. Amer. Math. Soc. (N.S.) 19(2) (1988), 417431.CrossRefGoogle Scholar
Thurston, W.. Three-manifolds, foliations and circles, I. Preprint, 1997, arXiv:math/9712268.Google Scholar
1
Cited by

Save article to Kindle

To save this article to your Kindle, first ensure coreplatform@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about saving to your Kindle.

Note you can select to save to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be saved to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Dynamical incoherence for a large class of partially hyperbolic diffeomorphisms
Available formats
×

Save article to Dropbox

To save this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Dropbox account. Find out more about saving content to Dropbox.

Dynamical incoherence for a large class of partially hyperbolic diffeomorphisms
Available formats
×

Save article to Google Drive

To save this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Google Drive account. Find out more about saving content to Google Drive.

Dynamical incoherence for a large class of partially hyperbolic diffeomorphisms
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *